Alert archive / Colorado / Winter Weather Advisories in 2015

Winter Weather Advisory 21, NWS Denver/Boulder, CO

October 22, 201510 counties in Colorado

NWS Denver/Boulder, CO issued this winter weather advisory at Oct 22, 2015, 10:07 AM MDT for 10 counties in Colorado. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 22, 2015, 10:07 AM MDT (16:07 UTC)
Expired
Oct 22, 2015, 3:00 PM MDT
In force
5 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 4.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

322 
WWUS45 KBOU 221607
WSWBOU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1007 AM MDT THU OCT 22 2015

...HEAVY SNOWFALL FOR PORTIONS OF THE FRONT RANGE TODAY...

.WET SNOW WILL CONTINUE TO FALL HEAVY AT TIMES ON THE EAST SLOPE
OF FRONT RANGE MOUNTAINS AND FOOTHILLS THROUGH EARLY THIS
AFTERNOON. THE HEAVIEST SNOWFALL WILL LIKELY OCCUR WITHIN A BAND
FROM 8000 TO 10000 FEET WHERE SNOWFALL RATES OF ONE TO TWO INCHES
PER HOUR WILL CREATE POOR VISIBILITIES AND HAZARDOUS WINTER
DRIVING CONDITIONS. SNOWFALL SHOULD QUICKLY DIMINISH LATE THIS
AFTERNOON WITH THIS STORM SYSTEM SLOWLY EXITING THE STATE TO THE
NORTHEAST. TRAVELERS SHOULD ANTICIPATE SLOW GOING DUE TO SNOW
COVERED OR SLUSHY ROADS AND ACCIDENTS. CHAINS OR ADEQUATE SNOW
TIRES MAY ALSO BE NECESSARY ABOVE 8000 FEET DURING THE NEXT FEW
HOURS.

COZ033>036-222100-
/O.NEW.KBOU.WW.Y.0021.151022T1607Z-151022T2100Z/
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
INCLUDING THE CITIES OF...CAMERON PASS...
LARAMIE AND MEDICINE BOW MOUNTAINS...RABBIT EARS RANGE...
ROCKY MOUNTAIN NATIONAL PARK...WILLOW CREEK PASS...
BERTHOUD PASS...BRECKENRIDGE...EAST SLOPES MOSQUITO RANGE...
EAST SLOPES SOUTHERN GORE RANGE...EISENHOWER TUNNEL...
INDIAN PEAKS...KENOSHA MOUNTAINS...MOUNT EVANS...
WILLIAMS FORK MOUNTAINS...WINTER PARK...ESTES PARK...GLENDEVEY...
NEDERLAND...RED FEATHER LAKES...BAILEY...CENTRAL CITY...
EVERGREEN...GEORGETOWN...IDAHO SPRINGS...WESTCREEK
1007 AM MDT THU OCT 22 2015

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL 3 PM MDT
THIS AFTERNOON.

* TIMING...UNTIL 3 PM MDT TODAY

* SNOW ACCUMULATIONS...3 TO 7 INCHES WITH THE GREATEST SNOW
  ACCUMULATION BETWEEN 8000 AND 10000 FEET EAST OF THE
  CONTINENTAL DIVIDE. 

* WIND/VISIBILITY...HEAVY SNOWFALL AND FOG WILL REDUCE
  VISIBILITIES TO LESS THAN A QUARTER MILE AT TIMES.

* IMPACTS...SNOW...SLUSH AND POOR VISIBILITIES WILL LIKELY CREATE
  DIFFICULT WINTER DRIVING CONDITIONS THROUGH EARLY THIS
  AFTERNOON. FRONT RANGE TRAVELERS SHOULD ANTICIPATE SLOW TRAFFIC
  AND POSSIBLE DELAYS DUE TO TEMPORARY ROAD CLOSURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$
BAKER
1 follow-up statement
796 
WWUS45 KBOU 222103
WSWBOU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
303 PM MDT THU OCT 22 2015

COZ033>036-222215-
/O.EXP.KBOU.WW.Y.0021.000000T0000Z-151022T2100Z/
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
INCLUDING THE CITIES OF...CAMERON PASS...
LARAMIE AND MEDICINE BOW MOUNTAINS...RABBIT EARS RANGE...
ROCKY MOUNTAIN NATIONAL PARK...WILLOW CREEK PASS...
BERTHOUD PASS...BRECKENRIDGE...EAST SLOPES MOSQUITO RANGE...
EAST SLOPES SOUTHERN GORE RANGE...EISENHOWER TUNNEL...
INDIAN PEAKS...KENOSHA MOUNTAINS...MOUNT EVANS...
WILLIAMS FORK MOUNTAINS...WINTER PARK...ESTES PARK...GLENDEVEY...
NEDERLAND...RED FEATHER LAKES...BAILEY...CENTRAL CITY...
EVERGREEN...GEORGETOWN...IDAHO SPRINGS...WESTCREEK
303 PM MDT THU OCT 22 2015

...WINTER WEATHER ADVISORY WILL EXPIRE AT 3 PM MDT THIS
AFTERNOON...

THE WINTER WEATHER ADVISORY FOR SNOW IN THE FRONT RANGE MOUNTAINS
AND FOOTHILLS OF NORTH CENTRAL COLORADO WILL BE ALLOWED TO
EXPIRE. SNOWFALL WILL DIMINISH FROM SOUTH-TO-NORTH DURING THE
REMAINDER OF THE AFTERNOON. ANY ADDITIONAL SNOW ACCUMULATION
SHOULD BE LESS THAN 2 INCHES...AND MAINLY AT ELEVATIONS ABOVE 8000
FEET NORTH OF INTERSTATE 70. OVERNIGHT...NORTHERN MOUNTAIN AREAS
COULD SEE A RESURGENCE IN SNOWFALL WITH ADDITIONAL SNOW ACCUMULATION
POSSIBLE.

$$
BAKER

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter weather advisory went out at Oct 22, 4:47 AM MDT, 5 hours 20 minutes earlier.

Area forecast discussion, Oct 22, 4:47 AM MDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
447 AM MDT THU OCT 22 2015

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 447 AM MDT THU OCT 22 2015

JUST A FEW CHANGES...RAISING POPS ACROSS THE BOARD TODAY
ESPECIALLY IN THE MOUNTAINS...AND A BIT MORE SNOW IN THE
MOUNTAINS TONIGHT.

UPPER LOW WILL MOVE NORTH OVER THE MOUNTAINS TODAY...WITH EASTERLY
FLOW CONTINUING AT LOW LEVELS. COMMA HEAD ON THIS SYSTEM IS
DEVELOPING OVER THE NORTHERN MOUNTAINS NOW...AND EXPECT
PRECIPITATION TO FILL IN OVER THAT AREA DURING THE NEXT 6 HOURS AS
DEFORMATION BECOMES MORE FOCUSED THERE AND LIFT CONTINUES.
MEANWHILE THE MAIN PRECIPITATION BAND WILL LIFT NORTH ACROSS
NORTHEASTERN COLORADO DURING THE DAY...WITH DRYING ALOFT MOVING IN
FROM THE SOUTH THIS AFTERNOON. THERE SHOULD STILL BE SOME LOW
LEVEL MOISTURE IN NORTH TO NORTHEAST FLOW NEAR THE FRONT
RANGE...BUT THE LOW CLOUDS COULD BE CLEARING IN THE SOUTHERN PART
OF THE AREA BY THE END OF THE DAY.

FOR TONIGHT THE LOW WOBBLES TOWARD THE NORTHEAST WITH FLOW
SHIFTING TO NORTHWESTERLY BY MIDNIGHT. THERE IS FAIR AGREEMENT ON
SHOWERS HOLDING OVER THE AREA NORTH OF I-76 FOR A WHILE...OR
REDEVELOPING IF THEY HAVE QUIT IN THE LATE AFTERNOON. FOR THE
MOUNTAINS...WEAK LIFT AND MODEST OROGRAPHICS SHOULD CONTINUE MUCH
OF THE NIGHT...SO I RAISED PRECIPITATION AMOUNTS THERE. NOT
LOOKING PARTICULARLY HEAVY...BUT PERSISTENT. TEMPERATURES COOL A
LITTLE TONIGHT...EXPECTING SNOW LEVELS TO RISE ABOVE 9000 FEET
TODAY BUT COME DOWN A LITTLE AGAIN TONIGHT. COULD BE SUBSTANTIAL
ACCUMULATIONS ABOVE TIMBERLINE...MAYBE A COUPLE INCHES ON THE
GRASS AT 9000 FEET...AND LITTLE OR NO ACCUMULATION BELOW THAT.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 447 AM MDT THU OCT 22 2015

MODELS HAVE A WEAK UPPER TROUGH TO MOVE EASTWARD ACROSS THE CWA
ON FRIDAY. THERE IS NORTHWESTERLY FLOW ALOFT ON FRIDAY NIGHT...THEN
WEST-NORTHWESTERLY FLOW ALOFT SATURDAY AND SATURDAY NIGHT. THERE
IS DOWNWARD SYNOPTIC SCALE ENERGY PROGGED FOR THE FORECAST AREA
FRIDAY THROUGH SATURDAY MORNING...THEN WEAK UPWARD TO NEUTRAL
ENERGY SATURDAY AFTERNOON AND NIGHT. THE LOW LEVEL WINDS LOOK TO
BE NORTHERLY ON FRIDAY...WITH NORMAL DIURNAL PATTERNS EXPECTED
FRIDAY NIGHT THROUGH SATURDAY NIGHT. FOR MOISTURE...THERE IS SOME
AROUND ON FRIDAY AND FRIDAY EVENING...MORE SO OVER THE ALPINE
AREAS. THINGS DRY OUT PRETTY WELL FRIDAY OVERNIGHT INTO EARLY NEXT
WEEK. THERE IS A TINY BIT OF CAPE PROGGED OVER THE MOUNTAINS LATE
DAY FRIDAY. THE QPF FIELDS HAVE A BIT OF MEASURABLE PRECIPITATION
MOSTLY OVER THE MOUNTAINS ON FRIDAY AND FRIDAY EVENING. THE
SOUTHERN HALF OF THE MOUNTAINS SHOW MORE. FOR POPS WILL GO WITH
10-40%S MOSTLY IN THE MOUNTAINS AND FOOTHILLS ON FRIDAY AND FRIDAY
EVENING. FOR TEMPERATURES...FRIDAY'S HIGHS ARE 2-4 C WARMER THAN
TODAY'S EXPECTED HIGHS. SATURDAY'S ARE UP ANOTHER 2-4 C FROM
FRIDAY'S. FOR THE LATER DAYS...SUNDAY THROUGH WEDNESDAY...ZONAL
FLOW SUNDAY BECOMES SOUTHWESTERLY THROUGH MONDAY WITH AN UPPER
TROUGH TO MOVE ACROSS IN PIECES LATE MONDAY NIGHT THROUGH TUESDAY
NIGHT. NORTHERLY FLOW ALOFT IS PROGGED ON WEDNESDAY AS AN UPPER
RIDGE MOVES IN LATER IN THE WEEK. THERE IS NOT SIGNIFICANT
MOISTURE OR A COOL DOWN WITH THIS UPPER TROUGH.

&&

.AVIATION...(FOR THE TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 447 AM MDT THU OCT 22 2015

RAIN WILL SPREAD ACROSS THE DENVER AREA BY 12Z AND CONTINUE MUCH
OF THE DAY...PROBABLY DIMINISHING TO OCCASIONAL SHOWERS FOR THE
LATE AFTERNOON AND EARLY EVENING. IFR CONDITIONS WILL PREVAIL WITH
AREAS OF LIFR...WITH IMPROVEMENT BETWEEN 18Z AND 21Z. AFTER THAT
VFR CONDITIONS WILL PREVAIL THOUGH SOME AREAS OF MVFR WILL STILL
BE AROUND THROUGH AT LEAST 03Z AND POSSIBLY 06Z. EASTERLY WINDS
ARE EXPECTED WITH SPEEDS BELOW 12 KNOTS...BECOMING WEST OR
SOUTHWEST THIS EVENING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GIMMESTAD
LONG TERM...RJK
AVIATION...GIMMESTAD
Hazardous weather outlook, Oct 22, 5:55 AM MDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
555 AM MDT THU OCT 22 2015

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
555 AM MDT THU OCT 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS WILL DECREASE THIS AFTERNOON ON THE PLAINS...BUT
SHOWERS WILL CONTINUE OVERNIGHT IN THE MOUNTAINS. THE SNOW LEVEL
WILL BE AROUND 9 TO 10 THOUSAND FEET. AT THOSE ELEVATIONS A FEW
INCHES OF SNOW MAY ACCUMULATE ON GRASSY AREAS. UP TO 8 INCHES OF
SNOW IS POSSIBLE THROUGH TONIGHT IN AREAS ABOVE TIMBERLINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE CHANCE OF SHOWERS...MOSTLY OVER THE MOUNTAINS AND
FOOTHILLS...ON FRIDAY AND FRIDAY EVENING. IT WILL BE DRY SATURDAY
INTO MONDAY...THEN THE NEXT UPPER TROUGH WILL MOVE ACROSS LATE
MONDAY WELL INTO TUESDAY. THERE WILL BE A CHANCE OF SHOWERS AND
COOLER TEMPERATURES MONDAY NIGHT AND TUESDAY. AN UPPER RIDGE WILL
MOVE IN ON WEDNESDAY WITH DRY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/RJK

In the hours before

Local storm report, Oct 22, 8:43 AM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
843 AM MDT THU OCT 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     SNOW             N FAIRPLAY              39.23N 106.00W
10/22/2015  M2.0 INCH        PARK               CO   TRAINED SPOTTER

            2 INCHES OF SNOW SINCE 1130 PM LAST NIGHT. CURRENT
            SNOWFALL RATE AROUND HALF INCH PER HOUR

&&

SENTREKI

Nearby

Winter Weather Advisories in Colorado, 2015Every winter weather advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.